Table of Contents Author Guidelines Submit a Manuscript
International Journal of Rheumatology
Volume 2009, Article ID 504105, 4 pages
http://dx.doi.org/10.1155/2009/504105
Case Report

Churg-Strauss Syndrome following PTU Treatment

1Section of Endocrinology, Department of Internal Medicine, Erasmus Medical Centre Rotterdam, 3000 CA Rotterdam, The Netherlands
2Department of Rheumatology, Ikazia Hospital, 3083 AN Rotterdam, The Netherlands
3Department of Internal Medicine, Ikazia Hospital, 3083 AN Rotterdam, The Netherlands

Received 22 September 2008; Accepted 16 February 2009

Academic Editor: Hiroshi Hashimoto

Copyright © 2009 R. A. M. Quax et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Propylthiouracil (PTU) is a frequently prescribed drug in the treatment of hyperthyroidism. The use of PTU is, however, accompanied by numerous potentially serious side effects including vasculitis. PTU-related vasculitides can present as haematuria, pulmonary haemorrhage, or cutaneous lesion together with aspecific symptoms such as fever, myalgia, arthralgia, and fatigue. Cerebral involvement is seldom observed. We present a 49-year-old female with Graves' disease and asthma, who developed paresis of the proximal extremities, eosinophilia, pulmonary, and cutaneous lesions following treatment with PTU. A cerebral vasculitis consistent with Churg-Strauss syndrome (CSS) was suspected. Although cerebral involvement is seldom observed with PTU treatment, cerebral vasculitis should be considered in patients developing CNS symptoms.